I love Requip – yes, it has side effects – but three years ago it gave me my life back. And, unless I mess up my med schedule, it makes me feel like myself. Because of Requip I can type, take long strides and move at twice the speed that I would otherwise. I’ll take the weight gain, the edema, the compulsivity, and the rare hallucination as fair trade. (In almost three years I have only had two hallucinations and they were happy ones. Both times a dear friend sat down next to me and told me funny stories. )
Fast forward to the FDA’s announcement on September 9th that they are investigating the drug Mirapex because research results point to the fact that it may be associated with heart failure. The announcement says, “Results of recent studies (on Miraapex) suggest a potential risk of heart failure that needs further review of available data. “
Mirapex is similar to Requip. They are both in a class of medicines called dopamine agonists. They act in our bodies in similar ways and, therefore, they may carry the same risks.
What to do? Is it time to bite the bullet and move on to dopamine, which should allow me to greatly reduce the amount of Requip I take? I will call my neurologist and talk to him about it, which should be a first action step for all of us in this situation. But, for me, in these situations there is usually a step I take before I pick up the phone to call my doctor. I surf the web to see what the experts are saying. And when it comes to neurology I start with the National Parkinson’s Foundation’s (NPF) National Medical Director, Dr. Michael S. Okun, who is also a professor at a NPF Center of Excellence at the University of Florida. Dr Okun writes a monthly column, ‘What’s Hot in PD” and runs a popular online forum called “Ask the Doctor” for NPF. I recommend his blog and column for PWP at all stages of the disease. I found the blog to be invaluable when I was recently diagnosed.
This is what Dr. Okun wrote recently about the FDA warning,“The bottom line is there is not enough data to recommend discontinuation of dopamine agonist therapy. However, given the availability of an alternative and safe drug (levodopa), patients and doctors should discuss all potential risks and benefits of dopamine agonists. Finally, patients taking a dopamine agonist should be monitored closely by an experienced neurologist.
OK, that helps. After talking to my neurologist I will probably continue the Requip. But, I am also going to be sure I know the signs and symptoms of heart failure so that I can get medical help fast if I need to and develop a strategy with my doctor for reducing the anount of Requip I take. In the spirit of better-to-be-safe-than-sorry, I urge every one in the same situation to do the same. Here is a list of symptoms you should watch for:
- Chest pain
- Fatigue and weakness
- Rapid or irregular heartbeat
- Shortness of breath (dyspnea) when you exert yourself or when you lie down
- Reduced ability to exercise
- Persistent cough or wheezing with white or pink blood-tinged phlegm
- Swelling in your abdomen, legs, ankles and feet
- Difficulty concentrating or decreased alertness
Source: Mayo Clinic